Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Pediatr. 1998 Jan;132(1):22-7.

Therapeutic misadventures with acetaminophen: hepatoxicity after multiple doses in children.

Author information

  • 1Division of Pediatric Gastroenterology and Nutrition, Children's Hospital Medical Center, Cincinnati, Ohio 45229-3039, USA.

Abstract

We compiled reports of acetaminophen hepatotoxicity after multiple overdoses from published cases, cases reported to the Food and Drug Administration, and cases from Children's Hospital Medical Center, Cincinnati, Ohio. Forty-seven children (age range, 5 weeks to 10 years) received 60 to 420 mg/kg/day for 1 to 42 days; 52% had received adult preparations of acetaminophen. The mean peak serum aspartate aminotransferase level was 10,225 IU/L (n = 45), and the mean serum alanine aminotransferase level was 7355 IU/L (n = 31), which were significantly higher (both p < 0.001) than the mean serum aspartate aminotransferase level of 3500 IU/L and alanine aminotransferase level of 3098 IU/L found in children (n = 12) with non-acetaminophen-associated hepatic failure. Serum acetaminophen levels for which an estimate of time from last dose could be calculated were available for 30 patients, of which 22 levels were greater than the toxic range described for acute ingestion. Twenty-four of 43 patients (55%) died, with an additional three surviving after orthotopic liver transplantation. Parents should be advised about the potential hepatotoxicity of acetaminophen when given to ill children in doses exceeding weight-based recommendations.

Comment in

PMID:
9469995
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk